Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 35, NWS New Orleans, LA

October 8, 2004Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Oct 8, 2004, 11:56 PM CDT for Terrebonne Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2004, 11:56 PM CDT (04:56 UTC)
Expired
Oct 9, 2004, 4:00 AM CDT
In force
4 hr
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Terrebonne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 090506
FFWNEW
LAC109-090900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1156 PM CDT FRI OCT 8 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 400 AM CDT

* AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  HEAVY RAIN OVER TERREBONNE PARISH. EMERGENCY MANAGEMENT REPORTED 
  PONDING OF WATER ACROSS THE CITY OF HOUMA. 

MODERATED TO HEAVY RAINFALL IS EXPECTED TO MOVE NORTH ACROSS TERREBONNE 
PARISH. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN 
THE WARNED AREA. THE ONGOING COASTAL FLOODING WILL CAUSE EXCESSIVE RUNOFF 
TO FLOOD MANY POINTS ACROSS THE PARISH AND SEVERELY AGGRAVATE THE 
FLOODING SITUATION.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2925 9078 2919 9060 2947 9051 2961 9092

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 4:30 PM CDT, 7 hours 26 minutes earlier.

Area forecast discussion, Oct 8, 4:30 PM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
430 PM CDT FRI OCT 8 2004

.DISCUSSION...
RUNNING LATE TODAY WITH WATER FORTHCOMING. MAIN STORY CONSIST OF 2
LOW SYSTEMS IN THE WRN GULF OF MEX. ONE TO THE N THAT IS YIELDING
ALL OF THE PRECIP OVER THE FORECAST AREA AS OF YET. THE LOW TO THE N
IS FORECAST BY MODELS TO MOVE NNE OVER OUR FORECAST AREA TONIGHT
THROUGH THE WEEKEND BRINGING COPIOUS MOISTURE AND RAINFALL WITH THE
LOWER LEVEL ERLY FLOW AND UPPER LEVEL SW FLOW. THE SRN LOW IS WHAT
HAS BEEN NAMED T.S. MATTHEW AND IS PROGGED TO MOVE ENE ACROSS THE
GULF. WILL EXPAND FFA ACROSS ENTIRE AREA THROUGH SATURDAY. COASTAL
FLOOD WARNING WILL BE EXPANDED TO INCLUDE THE REMAINDER OF THE LA
COASTLINE. UPPER LEVEL TROUGH MOVES OUT ALONG WITH MOST OF THE
PRECIP LATE SUNDAY. THIS WILL YIELD A BREAK IN ACTIVITY THROUGH MID
WEEK. THEN OUR NEXT SYSTEM WILL APPROACH BY LATE WED INTO EARLY THU
BRINGING OUR FIRST DECENT COLD FRONT OF FALL.

&&

.POINT TEMP/POPS...
MCB 67 71 66 78 / ++ ++ 70 50
BTR 70 74 67 80 / ++ ++ 50 30
MSY 73 77 72 81 / ++ ++ 70 40
GPT 71 76 69 78 / ++ ++ 80 60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...COASTAL FLOOD WARNING FOR LA COASTAL LOCATIONS...
LAZ038-040-050-058-060>064-066>070.
FLOOD WATCH FOR ALL SE LA PARISHES...LAZ034>040-046>050-056>070.
MS...COASTAL FLOOD WARNING FOR MSZ080.
FLOOD WATCH FOR FOLLOWING MS COUNTIES...MSZ068>071-077-080>082.
SE LA AND MS COASTAL WATERS...
SMALL CRAFT ADVISORY FOR ALL COASTAL WATERS INCLUDING LAKES.

&&

8
Hazardous weather outlook, Oct 8, 7:00 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
700 PM CDT FRI OCT 8 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-091100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
700 PM CDT FRI OCT 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TONIGHT

HEAVY RAIN AND FLOODING...
A FLOOD WATCH IS IN EFFECT FOR ALL OF EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTH MISSISSIPPI. TROPICAL STORM MATTHEW
IN THE WESTERN GULF OF MEXICO IS EXPECTED TO MOVE SLOWLY EAST AND
NORTHEAST ACROSS THE WEST CENTRAL GULF OF MEXICO TONIGHT.
DEEP TROPICAL MOISTURE EXTENDING NORTH FROM THE TROPICAL STORM INTO
SOUTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI WILL BRING PERIODS OF
HEAVY RAIN AND POSSIBLE FLOODING TONIGHT.

SEVERE THUNDERSTORMS...
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE TONIGHT...MAINLY NEAR
THE SOUTHEAST LOUISIANA COAST. THE MAIN HAZARD WILL BE STRONG
DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. OTHERWISE...ONLY
ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS MOST LAND
AREAS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING OCCASIONAL
LIGHTNING...HEAVY RAINFALL...AND WIND GUSTS TO 40 MPH.

MARINE...
A COASTAL FLOOD WARNING IS IN EFFECT FROM BAY SAINT LOUIS
MISSISSIPPI TO MORGAN CITY LOUISIANA INCLUDING THE PARISHES
SURROUNDING LAKES PONTCHARTRAIN AND MAUREPAS. TIDES WILL CONTINUE TO
RISE TONIGHT WHICH WILL CAUSE COASTAL FLOODING TO SOME AREAS OUTSIDE
OF HURRICANE PROTECTION LEVEES. A SMALL CRAFT ADVISORY REMAINS IN
EFFECT FOR THE COASTAL WATERS AND TIDAL LAKES. SOUTHEAST WINDS 20 TO
25 KNOTS WITH HIGHER GUSTS WILL CAUSE TIDES TO BE TWO TO THREE FEET
ABOVE NORMAL TONIGHT AND SEAS UP TO 9 FEET.

WATERSPOUTS WILL BE A POSSIBILITY AS WELL THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDS...
WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY
THROUGH SUNDAY AS MATTHEW MOVES NORTHEAST ACROSS THE NORTH CENTRAL
GULF OF MEXICO. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE AGAIN SATURDAY. THE MAIN HAZARD WILL BE STRONG DAMAGING
WINDS AND AN ISOLATED TORNADO. VERY HEAVY RAINFALL IS POSSIBLE WITH
THESE SHOWERS AND THUNDERSTORMS AS WELL WHICH WILL BRING THE THREAT
OF FLOODING.

MARINE...
WINDS ARE EXPECTED TO REMAIN AT OR ABOVE SMALL CRAFT ADVISORY
CRITERIA THROUGH SATURDAY. SOUTHEAST WINDS OF 20 KNOTS OR GREATER
WITH HIGHER GUSTS WILL ALSO CAUSE TIDES TO REMAIN WELL ABOVE NORMAL
THROUGH LATE SATURDAY. ISOLATED WATERSPOUTS WILL BE POSSIBLE THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. HOWEVER...ANY SIGNIFICANT RAINFALL
REPORTS OR OBSERVED FLOODING PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT OR NATIONAL WEATHER SERVICE OFFICE.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:40 AM CDTFlash Flood WarningLIXTerrebonne6 hr
Oct 9, 6:31 AM CDTSpecial Marine WarningLIX119 min
Oct 9, 6:31 AM CDTSpecial Marine WarningLIX119 min
Oct 9, 6:31 AM CDTSpecial Marine WarningLIX119 min
Oct 9, 7:34 AM CDTFlash Flood WarningLIXSaint Charles4 hr
Oct 9, 8:28 AM CDTSpecial Marine WarningLIX62 min
Oct 9, 8:28 AM CDTSpecial Marine WarningLIX62 min
Oct 9, 9:16 AM CDTFlash Flood WarningLIXTerrebonne3 hr
Oct 9, 9:27 AM CDTSpecial Marine WarningLIX63 min
Oct 9, 9:27 AM CDTSpecial Marine WarningLIX63 min
Oct 9, 10:45 AM CDTSpecial Marine WarningLIX60 min
Oct 9, 10:45 AM CDTSpecial Marine WarningLIX60 min
Oct 9, 1:28 PM CDTSpecial Marine WarningLIX32 min
Oct 9, 2:00 PM CDTSpecial Marine WarningLIX60 min

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.